Ohio, 2004

Flash Flood and Hail in Ohio, May 7, 2004

May 7, 2004 · NWS CLE · 14 events in 9 counties and zones

13 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 7, 1:53 AM EST, 13 minutes earlier.

Area forecast discussion, May 7, 1:53 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
253 AM EDT FRI MAY 7 2004

.DISCUSSION...
NOT A GREAT DEAL OF TIME FOR A DISCUSSION THIS MORNING WITH THE
TSTMS OVER THE AREA. BIG FORECAST QUESTION FOR TODAY CONTINUES TO BE
THE FRONTAL POSITION AND MOVEMENT. THE POSITION OF THIS FRONT WILL
BE VERY IMPORTANT OVER THE NEXT COUPLE OF DAYS.

FRONT IS CURRENTLY OVER EXTREME NRN OH SLOWLY MOVING S. WILL NEED
CARRY SCT TSRA ACROSS THE BOARD WITH CONVECTION STILL BACK IN SRN
LOWER MI. FRONT SHOULD STALL OUT OVER CENTRAL/SRN OHIO THIS MORNING
AS IT BECOMES PARALLEL TO THE MEAN FLOW. THIS WILL ALLOW LOW LVL
RIDGING TO NOSE INTO THE AREA TODAY. TODAY COULD ACTUALLY END UP
BEING MOSTLY SUNNY ACROSS THE NORTH WITH AREAS NORTH OF FLINT
CURRENTLY CLEARING OUT. IN FACT...ETA BUFKIT PROFILES SHOW DECENT
DRYING IN THE LOW-MID LVLS TODAY. HOWEVER...WITH THE FRONT IN
PROXIMITY...CANNOT RULE OUT SOME MID CLDS. THUS...WILL EVENTUALLY GO
PTCLDY FOR THE NORTH AFTER THE MORNING CONVECTION. THE FAR SOUTHERN
AREAS A LITTLE MORE DIFFICULT WITH THE FRONT BEING CLOSE BY. SINCE
THERE CONTINUES TO BE CONVECTION NORTH OF THE FRONT OVER FAR SRN
LOWER MICH...WILL NEED TO CARRY POPS ALL DAY ALONG AND S OF US-30.
PLUS...THE MCS THAT IS CURRENTLY DEVELOPING OVER NRN IL MAY RIDE
ALONG THE FRONT AND MOVE THRU THE SRN AREA TODAY AS WELL.

FRONT WILL TRY TO MOVE BACK N AS A WARM FRONT TONIGHT. MODELS ARE A
LITTLE SLOWER WITH THE NWD MOVEMENT...WHICH MAKES SENSE GIVEN THE
COOL NLY FLOW AND STRONG HIGH TO THE NORTH. NONETHELESS...BOTH
MODELS SHOW THE FRONT MOVING THRU THE ENTIRE CWFA BY SAT AFTN.
NEITHER MODEL SHOWS GREAT AMT OF QPF WITH THE FRONT AS IT MOVES BACK
N TONIGHT...AND THERE IS REALLY NOT MUCH IN THE WAY OF UPR DYNAMICS
TO WORK WITH.  WILL NEED TO CONTINUE WITH CHC POPS OVER THE
ENTIRE CWFA SAT THOUGH AS THE MODELS DO SHOW INSTABILITY IN THE WARM
SECTOR WITHOUT MUCH CAP. PLUS...THE GFS SUGGESTS THE FRONT MIGHT
MOVE BACK SOUTH LATE IN THE AFTN. POPS WILL BE LOW OVER THE SOUTH
WHERE THEY WILL BE FARTHEST FROM THE FRONT.

RIGHT NOW...IT LOOKS LIKE THE BEST MCS ACTIVITY THRU THE WKND WILL
STAY N AND W OF THE AREA...AS THE BEST LOW LVL JET AND THETA-E
RIDGING STAYS W. IN FACT...THE AREA STAYS UNDER A THETA-E MIN FOR
MUCH OF THE WKND.

NO MAJOR CHANGES BEYOND SUNDAY. COLD FROPA SUN AFTN INTO EVENING
SHOULD CAUSE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. TEMPS AT
LEAST IN THE UPR 70S ARE POSSIBLE SUNDAY IF CLDS HOLD OFF AND WE
STAY IN THE WARM SECTOR AS THE ETA SHOWS 850MB TEMPS RISING TO +16C.
WILL GO A LITTLE WARMER THAN GUIDANCE ON SUNDAY.

ZONES WILL BE OUT BY 315 AM.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH UNTIL 4 AM.
PA...SEVERE THUNDERSTORM WATCH UNTIL 4 AM.

&&

MRD
Hazardous weather outlook, May 6, 5:00 AM EST, 21 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT THU MAY 6 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
600 AM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND ERIE
AND CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA.

.DAY ONE...
THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON ALONG AND NORTH OF A MARION TO CLEVELAND...TO ERIE
PENNSYLVANIA LINE AS A COLD FRONT MOVES SOUTH FROM MICHIGAN AND
ONTARIO. THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TONIGHT AS
THE FRONT PASSES TO THE SOUTH. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE LATE THIS AFTERNOON AND TONIGHT...WITH
SEVERE WIND GUSTS OF 58 MPH OR GREATER AND LARGE HAIL. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE AS THE FRONT BEGINS TO SLOW DOWN OVER OHIO.
EXPECT THE THUNDERSTORMS TO REACH THE TOLEDO AREA BETWEEN 5 AND 8
PM...THE CLEVELAND AND ERIE AREAS BY 10 PM...AND THE MANSFIELD AND
MARION AREAS AROUND MIDNIGHT. PLEASE MONITOR LATER FORECASTS AND
OUTLOOKS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
NORTHERN OHIO AND EXTREME NORTHWEST PENNSYLVANIA FRIDAY AND
SATURDAY. THERE IS A SLIGHT RISK THAT THUNDERSTORMS MAY BECOME
SEVERE FRIDAY NIGHT AND SATURDAY MORNING. IN ADDITION...RAINFALL MAY
BE LOCALLY HEAVY AT TIMES. THUNDERSTORMS CONTINUE TO BE POSSIBLE
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...AND AGAIN FRIDAY NIGHT INTO SATURDAY.

MRD

In the hours before

Special weather statement, May 6, 8:58 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
958 PM EDT THU MAY 6 2004

OHZ003-006>010-017>019-027>030-036-037-047-070349-
ASHLAND OH-CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-KNOX OH-LORAIN OH-
LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-RICHLAND OH-SANDUSKY OH-
SENECA OH-WOOD OH-WYANDOT OH-
958 PM EDT THU MAY 6 2004

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE REGION...

A LINE OF STRONG TO SEVERE THUNDERSTORMS DEVELOPED BETWEEN 900 PM AND
930 PM EDT THIS EVENING OVER SOUTHWEST MICHIGAN AND NORTHWEST
INDIANA.

THE STORMS ARE MOVING EAST SOUTHEAST AT 35 MPH AND WILL BE IN LUCAS
AND HANCOCK COUNTIES BETWEEN 1130 PM AND MIDNIGHT...HANCOCK COUNTY BY
MIDNIGHT...AND OTTAWA...SANDUSKY...SENECA...AND WYANDOT COUNTIES BY
100 AM.

THE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...HAIL AND HEAVY
DOWNPOURS.

BE SURE TO STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER
SOURCE FOR THE LATEST ON THESE STORMS.

LOMBARDY

The radar

The Cleveland radar (KCLE), 31 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 flash flood. Local standard time, as filed.

Hail, Lucas

When
May 7, 2:06 AM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.867

Penny size hail was observed.

Hail, Ottawa

When
May 7, 6:15 AM EST
Where
Ottawa County, Williston
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
41.250, -82.400

Penny size hail was observed.

Hail, Huron

When
May 7, 6:22 AM EST
Where
Huron County, Wakeman
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
41.167, -82.217

Penny size hail was observed.

Hail, Lorain

When
May 7, 6:40 AM EST
Where
Lorain County, Wellington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -82.117

Penny size hail was observed.

Hail, Medina

When
May 7, 6:45 AM EST
Where
Medina County, Spencer
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Penny size hail was observed.

Hail, Medina

When
May 7, 7:00 AM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.867

Penny size hail was observed six miles south of Medina.

Hail, Medina

When
May 7, 7:05 AM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.983, -83.483

Penny size hail was observed.

Hail, Hancock

When
May 7, 7:35 AM EST
Where
Hancock County, Findlay
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -83.650

Penny to quarter size hail was observed.

Hail, Hancock

When
May 7, 7:47 AM EST
Where
Hancock County, Vanlue
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -83.333

Quarter size hail was observed.

Hail, Wyandot

When
May 7, 7:55 AM EST
Where
Wyandot County, Carey
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -82.550

Penny size hail was observed.

Hail, Knox

When
May 7, 9:43 AM EST
Where
Knox County, Fredericktown
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -83.133

Penny to quarter size hail was observed.

Hail, Marion

When
May 7, 11:08 AM EST
Where
Marion County, Marion
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -83.217

Penny to quarter size hail was observed.

Hail, Marion

When
May 7, 11:12 AM EST
Where
Marion County, Big Is
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -83.550

Penny size hail was observed.

Flash Flood, Marion

When
May 7, 1:00 PM EST to 2:30 PM EST
Where
Marion County, Meeker
Property damage
$50,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.950, -83.367

Thunderstorms dumped up to three inches of rain on the northwestern portion of Marion County. The worst flooding occurred in the Meeker area after a couple small streams left their banks. Several roads had to be closed in this area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400100, 5400103, 5400104, 5400105, 5400106, 5400031, 5400101, 5400032, 5400102, 5400096, 5400097, 5400098, 5400099, 5400107.